Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Switch from Asacol to 6mp question


06-08-2012, 02:12 PM   #1
Km8367
 
Km8367's Avatar
 
Join Date: Mar 2012
Location: savannah, Georgia
Switch from Asacol to 6mp question

Hi guys,
I have been taking Asacol now for a couple of months. I recently had a checkup with the doctor who wanted to change up my medicine. I havent had serious problems, no major diarrhea, except for one bout. Only complaint was bad abdominal pains every so often that usually llasted no more than 6 hours. The doctor originally wanted to put me on Entercort, but this was way too expensive as I do not have insurance. So the second plan was 6-mp. I had been reading up on the side effects of 6-mp and why it is used. I was told that I have mild crohsn and 6mp is typically used for more severe cases. Also the fact that it suppresses the immune system is kind of scary to me. I have been fighting a cold (at least I think its just a cold) for about a week now, and I am not sure if I should take this 6mp while fighting a cold. The doctor was supposed to call me back and let me know, but I havent heard back from them yet. does anyone have any suggestions or have used 6mp for treatment? I am not sure what to expect from this medicine.
06-08-2012, 03:20 PM   #2
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Hi Km,

6-MP is a great medicine. Yes, it's strong, but it's very good at what it does, especially if the doctor knows how to properly optimize your dose.

6-MP is NOT only for more severe cases of Crohn's. Many doctors are looking towards a more "top down" approach to treating Crohn's Disease and 6-MP is a good choice if leaning more towards that approach in my opinion. I'm personally a fan of the approach as I think Mesalamine (which is what Asacol is) is not sufficient for many and will often lead to complications down the line if that's all that is used. 6-MP has a good chance of tackling your mild Crohn's and keeping it mild instead of having to be used when your mild Crohn's has become moderate or severe because it was never treated quite right.

With that said, has your doctor done a TPMT test on you? And do you know if they're going to monitor metabolite levels, specifically 6-TGN and 6-MMP? Those three can really help ensure a good response to 6-MP and hopefully minimize the potential for side effects.

As for the cold and 6-MP, I don't feel comfortable advising you on that, sorry, maybe someone else does or can provide a first hand account.

I hope the 6-MP does the trick for you!
06-08-2012, 05:24 PM   #3
livegreen
 
Join Date: Jun 2012
Location: California
Hi David:
Can you explain what these tests are? I had taken the 6mp and became extremely nauseated and had bad headaches and was very sick and could not get out of bed. I felt like I was being poisoned.
Later I saw a website I think that makes 6mp, and it said tell your doctor if you are taking Asacol, and let the doctor know that he/she should not prescribe both medications together as it increases toxicity.
06-08-2012, 05:44 PM   #4
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Oh, I didn't think you had taken the 6-MP yet.

The TPMT test is one of two tests. Enzyme levels or genetics. Basically they check to see how you're going to metabolize 6-MP. It tells them if you're going to need a lower than normal or normal dose or if you shouldn't take it at all. This test needs to be done before commencing use of the medicine.

6-TGN and 6-MMP are what are called "metabolites" of 6-MP. They're basically what 6-MP turns into in your system. The 6-TGN is regarded as what helps you get better although levels too high may lead to issues. 6-MMP is concentrations that are too high can lead to serious side effects. Therefore, they monitor these levels to optimize your dosage to make sure you get the most benefit with the least amount of side effects.

As for the Asacol, Mesalamine, the active ingredient, is shown to increase levels of 6-TGN. Now, this can be good if your level is too low. But if your level is too high or borderline too high, then yes, it could lead to bad side effects.

The nausea, headaches, and sickness can sometimes be improved by taking a split dose -- half in the morning and half in the evening. But discuss that with your doctor please
06-08-2012, 05:51 PM   #5
livegreen
 
Join Date: Jun 2012
Location: California
I think you mixed me up with the original poster.
I just wanted to know why I had such a bad reaction to the drug. Needles to say my doctor did not monitor my blood levels for anything.
06-08-2012, 06:07 PM   #6
David
Co-Founder
 
David's Avatar
 
Join Date: Feb 2006
Location: Naples, Florida
Hahah! I'm so sorry about that! I think it's time for me to step away from the computer for a bit

Believe it or not, unless various levels in your blood are off, those side effects aren't considered serious. I bet they sure feel like it though! From what I've read, they can be alleviated for many.
06-08-2012, 06:22 PM   #7
Jennifer
Adminstrator
 
Jennifer's Avatar
Livegreen I've taken Asacol and 6MP together for over 10 years and never had any complications. Might simply have been a reaction to the 6MP in your case. Blood work would need to be done. If your GI doesn't know what blood work they should be doing then you need a new GI ASAP.

Km8367 - You really shouldn't have a problem starting 6MP if you just have a cold. You could wait it out and start the med after you're better though if you're that concerned. You aren't going to die or anything if you catch a cold or the flu. By weakening the immune system it helps hold the disease at bay. Sure you may or may not get sick more often but there are ways around that and a simple cold is much preferred to an out of control disease.
__________________
Diagnosis: Crohn's in 1991 at age 9
Surgeries: 1 Small Bowel Resection in 1999; Central IV in 1991-92
Meds for CD: 6MP 50mg
Things I take: Tenormin 25mg (PVCs and Tachycardia), Junel, Tylenol 3, Omeprazole 20mg 2/day, Klonopin 1mg 2/day (anxiety), Restoril 15mg (insomnia), Claritin 20mg
Currently in: REMISSION Thought it was a flare but it's just scar tissue from my resection. Dealing with a stricture. Remission from my resection, 17 years and counting.
06-08-2012, 08:04 PM   #8
nikimazur
Senior Member
 
nikimazur's Avatar
 
Join Date: Dec 2011
Location: New Jersey

My Support Groups:
This is super helpful! I'm currently on only asacol hd, but after my colonoscopy Thursday showing inflammation, and some lesions. I have to go Monday for a pill cam study to check out my small intestine, making sure no abscess/ fistula since I've had some blood in my stool. My doctor hasn't decided which route to go either immunosuppressant or biologic, so I'm just trying to get as much insight as possible (I can't do steroids, and have ended up in the hospital off of prednisone). Again, thanks for this knowledge!
__________________
Original Dx: April 2011


Crohn's, Traumatic Brain Injury, Autoimmune Hepatitis (May 2014)


Current meds:Bactrim DS, Azathioprine, Entyvio, levbid
Past meds: Pentasa, Lialda, Prednisone, Entocort, Asacol HD, Prilosec, Lomotil, Lotronex, Nexium, Myfortic, Humira




http://lifeinthetimeofuncertainty.blogspot.com
06-09-2012, 11:41 AM   #9
Km8367
 
Km8367's Avatar
 
Join Date: Mar 2012
Location: savannah, Georgia
Hi David:
Can you explain what these tests are? I had taken the 6mp and became extremely nauseated and had bad headaches and was very sick and could not get out of bed. I felt like I was being poisoned.
Later I saw a website I think that makes 6mp, and it said tell your doctor if you are taking Asacol, and let the doctor know that he/she should not prescribe both medications together as it increases toxicity.
The doctor said nothing to me about stopping the asacol before starting the 6mp.
06-09-2012, 11:44 AM   #10
Km8367
 
Km8367's Avatar
 
Join Date: Mar 2012
Location: savannah, Georgia
David-
They did not do a test on me before prescribing the 6mp but told me I would have to get my blood checked a week after, and then every month. I was not very informed about the 6mp as the doctor told me over the phone that this was going to be the second option. What I know I have seen on the internet and from what you guys have told me. I do not feel comfortable taking the 6mp while I have this nasty cold/cough.
06-10-2012, 01:49 AM   #11
livegreen
 
Join Date: Jun 2012
Location: California
The doctor said nothing to me about stopping the asacol before starting the 6mp.
It is on drugs.com

If you google mecaptopurine and asacol you wil find it. You must be very closely monitored when taking both.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Switch from Asacol to 6mp question
Thread Tools


All times are GMT -5. The time now is 10:29 AM.
Copyright 2006-2017 Crohnsforum.com